Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Hands and thighs are turning blue - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: General Health
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2348 Questions
User :   My hands and thighs are turning blue. Some days are worse than others. Besides the coloration I have no other symptoms. What should I do?
Doctor :   Hi
User :   Hello. Can you help?
Doctor :   May I know your age?
Doctor :   Since when are you having this problem?
User :   I am 43. I have notice the last 2 weeks.
Doctor :   Do you have other associated symptoms such as cough, breathing difficulties, palpitations, chest pain?
User :   Not at all
Doctor :   Do you feel the symptoms are severe on exposure to cold weather or after dipping into a cold water?
Doctor :   Are you there?
User :   Maybe. I do live on a city that is currently only 32 degress during the day. I am not sure if it is associated with the vitamins that I am taking. I take multivitamin, probiotic pill and a D3 pill. I used to only take the probiotic. Then I started taking the additional vitamins recently. Not sure what could be. Back in December I have a blood test as my annual check up, and noting came up. What do you recommend? Thanks.
Doctor :   Ok
Doctor :   Do you have pain, tingling sensation, numbness too?
Doctor :   Are you on hormonal pills such as birth control pills?
Doctor :   Do you have history of diabetes, hypertension, venous thrombosis in the past?
User :   No I do not. I was eating dinner and I notice my hands suddenly looked very blue. After cleaning up some dishes, they look better now. I am not on birth control at all.
Doctor :   Ok
Doctor :   Let me explain to you.
User :   I had some previous readings that my blood pressure has been high. It is up and down. I am overweight. I am 5'7" and my weight is around 206.
Doctor :   From this far, without physically examining you, it is a difficult task to predict what the cause might be.
Doctor :   But I shall provide you with information that should be able to guide you further
Doctor :   Bluish discoloration of the limbs is described medically as peripheral cyanosis.
Doctor :   Depending on the areas cynaosed and the severity of the cyanosis, the causes vary.
Doctor :   Mild cyanosis on exposure to cold weather is probably due to vasoconstriction of blood vessels.
Doctor :   This is probably what is happening with you.
Doctor :   This normally happens in few individuals who suffer from Reynaud's phenomena.
User :   How do I treat it?
Doctor :   You will need to see a doctor, if you develop other symptoms such as tingling, needles and pin sensation, numbness associated with the symptoms.
Doctor :   This condition is a preventable only,
Doctor :   Preventing exposure to cold weather, use of hand gloves and keeping your self warm, are the treatment options suggested.
User :   To find out for sure, do I take a specific blood test? I only have 2 minutes. If the time runs out, thank you very much and good night.
Doctor :   Apart from Reynaud's phenomena, few other conditions such as thrombophlebitis, brusing secondary to platelet deficiency, vitamin deficiencies can also be the cause for mild peripheral cyanosis.
Doctor :   If your symptoms are very frequent, and severe in nature, then cardiac evaluation is necessary.
Doctor :   Hence my suggestion to you
Doctor :   are
Doctor :   1. Avoid exposure to cold weather
Doctor :   See if your symptoms are improving.
Doctor :   2. If you develop other symptoms, then you will need evaluations
Doctor :   which will include doppler studies and cardiac evaluation.
Doctor :   Have you followed what I have suggested?
User :   Yes and thank you.
Doctor :   Do you have any other query?
Doctor :   Thanks for consulting me. Bye for now.
Question is related to
Diseases and Conditions
Lab Tests
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor